INDIANAPOLIS (WISH) — The FDA released new information this month about the potential dangers of vaping, including dozens of reported seizures.
Those who have reported the seizures to the FDA are mostly teens and young adults. It’s another blow to the e-cigarette industry.
While the devices continue to grow in popularity, for instance, teen vaping shot up nearly 80 % from 2017 to 2018, several studies are revealing new dangers like the risk of seizures.
Thirty-five cases of seizures following e-cigarette use were reported to the FDA between 2010 and 2019. In a statement the agency said, while it doesn’t seem like a big number, it does present a real concern and they believe many cases have not been reported.
Dr. Nadia Krupp is a pediatric pulmonologist at Riley Hospital for Children at IU Health and says what’s most concerning about vaping is how little we really know about it.
“We know a lot about tobacco because tobacco has been around for a long time. These products have not been around for nearly as long and therefore there’s not much research on them so it’s a big black box of what could happen to with long-term use of these,” Dr. Krupp said.
Seizures or convulsions are known to be possible side effects of nicotine poisoning, especially if vaping liquid is swallowed. Nicotine poisoning can also make a person feel sick and lead to increased heart rate or vomiting.
Dr. Krupp says a seizure can occur when a new chemical is introduced to the brain or when a chemical a person is used to receiving is no longer ingested. The seizures that have been reported to the FDA included both first-time users and experienced users.
If you experience any of these symptoms, you should report it to the FDA Adverse Event Reporting System. While many people may not link their symptoms to vaping or even bring up the fact that they use an e-cigarette device to their doctor, it’s important to be open about it, especially if you’re dealing with that increased heart rate, vomiting or seizures.